Hail, Stanton
- When
- May 1, 6:30 PM CST
- Where
- Stanton County, 4.69 mi NNW of Stanton Co Arpt
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.640, -101.740
An isolated marginally severe weather report was received from far western Kansas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
An isolated marginally severe weather report was received from far western Kansas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 1, 5:57 PM CST, 33 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 657 PM CDT Wed May 1 2019 ...Updated Aviation Section... .SHORT TERM...(This afternoon through Thursday night) Issued at 1140 AM CDT Wed May 1 2019 Satellite imagery shows widespread stratus completely covering SW Kansas at midday. A tricky temperature forecast was anticipated today, but it appears the cold air and stratus will win the battle today. 12z NAM and various CAMs show the frontal boundary strengthening along a Boise City-Guymon-Perryton line through late this afternoon, and it appears the warm sector will fail to reach even far SW Kansas. Already reduced afternoon temperatures north, but will need to do the same soon for the southern zones. North of the boundary, stratus will hold through sunset, with temperatures struggling through the 50s. Models show consistency developing scattered convection developing across eastern Colorado this afternoon, and subsequently spreading east through SW Kansas this evening. Have high confidence in this evolution, and continued with pop grids in the likely category through this evening. Another beneficial rain of 0.10-0.25 inch appears probable for many zones. Other models are wetter (such as the ECMWF) but appear unrealistic considering how quickly forcing will spread across tonight. With the cold sector and stable boundary layer holding tough, surface-based severe convection is not expected in SW Kansas through this evening. Where stratus is eroding across SE Colorado, initiating convection will have a chance to root at least near the boundary layer late this afternoon/early this evening. Convection will move eastward, but become elevated/undercut by the surging cold front this evening. As such, the primary risk from any strong to severe convection would be marginally severe hail, and the 5% hail probabilities from SPC look appropriate. At the time of this discussion, the latest HRRR iteration is back to developing a discrete (but elevated) supercell across the SW zones around 7 pm this evening. Any such cell would try to ride the boundary, but with the boundary surging south this evening, the severe threat would be limited to hail. North winds will increase sharply this evening, in response to 1025 mb surface high building into Nebraska/NW Kansas through sunrise Thursday. Gusts to 40 mph are expected per the stronger, preferred MAV guidance. The strongest winds are expected along the GCK-LBL (US 83) corridor. Post- frontal showers/isolated thunder will be exiting the SE zones around sunrise Thursday. Cool stable surface high pressure ridge axis will be in control Thursday, with zero threat of thunderstorms during the daylight hours. Temperatures will clearly be below normal Thursday, but how far below is the question. Post-frontal morning stratus will again prevail, and temperatures will be a function of how fast the stratus can erode through the afternoon. With early May solar angles now, optimistically selected the warmer MAV guidance in the lower 60s. At any rate, winds will be relatively light beneath the surface ridge. .LONG TERM...(Friday through Wednesday) Issued at 245 PM CDT Wed May 1 2019 A pronounced warming trend is expected Friday through Monday, with both morning lows and afternoon highs warming up through the period. Much more spring-like conditions will result, with lows in the 50s and highs in the 80s by Sunday and Monday. A weak passing shortwave is consistently progged by the models to pass early Friday, offering another round of beneficial rain showers. Instability will be slim to none, so did not include thunder in the grids. Guidance also remains consistent, developing WNW flow aloft over the weekend, in response to another strong/cold cyclone near Hudson Bay, and broad ridging up the spine of the Rockies. Weak convection from the higher terrain/Colorado may arrive in the western counties late Saturday, and retained pops for this. Most of Saturday will be dry and pleasant for most locations. Rising heights/thickness will send us into the 80s Sunday afternoon. An isolated thunderstorm is possible along the developing dryline late Sunday, but the early estimate is that this is more likely in the Texas panhandle. Southwest flow aloft develops aloft on Monday, in response to a strong closed low near Los Angeles. The dryline will be established by Monday, and it appears we will hang onto the warm sector in SW Kansas through Monday afternoon. As such, severe thunderstorms are possible mainly eastern counties Monday afternoon. 12z medium range models including ECMWF develop a broad western trough over the western/SW U.S. Tuesday and Wednesday. Diffluence/divergence aloft and strong lift will increase with time as shortwaves from this trough approach. Increased rain and thunderstorm coverage early next week is a given. However, the threat of severe weather in Kansas is much more subdued. 12z ECMWF drives another cold front through Tuesday, with the cold stable sector progged to prevail in SW KS through Wednesday. Early in the game, this favors rain and elevated thunder in SW KS, and surface-based severe across Texas and Oklahoma. Models are still debating how to handle this ejecting upper low, and mesoscale/convective details will have a lot to do with day-to-day frontal position. 12z ECMWF suggests cool stable air will hold on in Kansas even through Thursday and Friday, despite persistent troughing to the west. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 654 PM CDT Wed May 1 2019 Widespread IFR and even LIFR conditions will continue tonight behind the latest cold front. Winds will be out of the north- northeast, increasing in speed to 18 to 23 knots sustained at times with higher gusts. The best time frame for thunderstorms will be a 3-5 hour period from roughly 02Z to 06Z later this evening. Scattered showers are then expected thereafter through roughly daybreak. The ceiling will hover near the IFR/MVFR threshold tomorrow morning through midday with the greater chance for IFR being LBL terminal. && .PRELIMINARY POINT TEMPS/POPS... DDC 42 61 46 69 / 80 10 40 30 GCK 40 63 45 71 / 70 0 30 20 EHA 40 61 45 71 / 40 0 20 20 LBL 41 61 47 70 / 70 10 40 30 HYS 41 61 44 68 / 60 0 50 20 P28 49 62 50 68 / 70 20 40 40 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Turner LONG TERM...Turner AVIATION...Umscheid
Hazardous Weather Outlook National Weather Service Dodge City KS 234 AM CDT Wed May 1 2019 KSZ030-031-043>046-061>066-074>081-084>090-021200- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 234 AM CDT Wed May 1 2019 /134 AM MDT Wed May 1 2019/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- An isolated strong to perhaps marginally severe storm may be possible across western Kansas. Otherwise, a higher coverage of showers and thunderstorms is expected during the overnight hours. This activity is not expected to be severe. Day 1 Hazards ------------- * Lightning: Limited risk * Non-thunderstorm wind: Limited risk .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Days 2-7 Discussion ------------------- Opportunities for additional thunderstorms exist during this period. It is too early to determine if storms will be severe or not. Days 2-7 Hazards ---------------- * Thursday - Lightning: Limited risk * Friday - Lightning: Limited risk * Saturday - Lightning: Limited risk * Sunday - Lightning: Limited risk * Monday - Lightning: Limited risk - Non thunderstorm wind: Limited risk * Tuesday - Lightning: Limited risk - Non thunderstorm wind: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed tonight. && For more details visit our webpage http://weather.gov/ddc/ehwo
Special Weather Statement National Weather Service Dodge City KS 603 PM MDT Wed May 1 2019 KSZ061-020045- Hamilton KS- 603 PM MDT Wed May 1 2019 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HAMILTON AND NORTHWESTERN KEARNY COUNTIES UNTIL 645 PM MDT... At 603 PM MDT, Doppler radar was tracking a strong thunderstorm 7 miles south of Coolidge, moving east at 35 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Syracuse and Kendall. LAT...LON 3802 10204 3823 10154 3794 10154 3782 10204 TIME...MOT...LOC 0003Z 250DEG 30KT 3793 10200 TATRO
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
712 PM CDT WED MAY 1 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM HAIL 12 NW MANTER 37.66N 102.02W
05/01/2019 E0.25 INCH STANTON KS PUBLIC
&&The Dodge City radar (KDDC), 156 km away, was scanning. The volume nearest the first event began at 00:30 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, May 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 835417.